Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 8:41 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 8:41 PM MST (03:41 UTC)
- Expired
- Jul 11, 2018, 11:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
057
WGUS55 KPSR 120341
FFWPSR
AZC013-120645-
/O.NEW.KPSR.FF.W.0019.180712T0341Z-180712T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
841 PM MST WED JUL 11 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1145 PM MST.
* At 840 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and one half inches
of rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
North Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport and Desert Ridge Marketplace.
Additional rainfall amounts of around one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3389 11185 3366 11187 3368 11200 3367 11210
3384 11213 3389 11204
$$
CK2 follow-up statements
197
WGUS75 KPSR 120626
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1126 PM MST WED JUL 11 2018
AZC013-120645-
/O.CON.KPSR.FF.W.0019.000000T0000Z-180712T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1126 PM MST WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MST FOR
MARICOPA COUNTY...
At 1123 PM MST, Doppler radar indicated heavy rain over the warned
area has weakened. One to two inches of rain has fallen and washes
in the area are flowing.
Some locations that will experience flooding include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport and Desert Ridge Marketplace.
Additional rainfall amounts for 0.1-0.25 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3389 11185 3366 11187 3368 11200 3367 11210
3384 11213 3389 11204
$$
Wilson693
WGUS75 KPSR 120643
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1143 PM MST WED JUL 11 2018
AZC013-120652-
/O.EXP.KPSR.FF.W.0019.000000T0000Z-180712T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1143 PM MST WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1145 PM
MST...
The heavy rain has ended and flood waters in washes are receding.
Flash Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3389 11185 3366 11187 3368 11200 3367 11210
3384 11213 3389 11204
$$
WilsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 4:48 PM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 11, 4:48 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
448 PM MST Wed Jul 11 2018
.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona and southeast California. Monsoon moisture
levels will continue to remain high enough this week to cause
isolated to scattered showers and thunderstorms daily across most
of the region, with chances decreasing for the latter part of the
work week before increasing again later this weekend. Temperatures
will remain near to slightly below normal into next week.
&&
.DISCUSSION...
Scattered showers and thunderstorms are ongoing across south
central Arizona including the Phoenix metro along with portions of
Riverside and northern Imperial Counties in southeast California.
The first area is associated with the larger-scale inverted
trough that triggered convection over La Paz County earlier today
and is continuing to move westward into southeast California,
while the second area is northwest of a weakening/dissipating MCV
feature that is currently over southeast Arizona. Although we
will continue to see some gusty winds up to 50 mph and blowing
dust with these storms, locally heavy rainfall continues to be the
greatest threat and should be the only one that extends into the
evening hours. Precipitable water values continue to be in the
1.5-1.9 inch range across the region, with a modest decrease
evident towards the higher terrain north and east of Phoenix.
Storm motions to the west have been a bit faster than expected
over southeast California where DCAPE values are closer to 1000
J/kg and outflows have been a bit stronger. However, they have not
been fast enough to keep rainfall totals down due to the efficient
rain rates falling from these storms, so we have extended the
Flash Flood Watch into our Riverside County zones and a small
portion of northern Imperial County that includes zone 564.
Storm motions over south central Arizona continue remain below 10
mph due to very weak shear and steering flow with DCAPE values
generally remaining below 700 J/kg (low enough to help slow down
outflow propagation, but enough to trigger new cells and kick up
some dust). Although hi-res models continue to show quite a bit
of variability in how convection will evolve today, the broader
ensemble is trending towards ending convection for most areas
during the early evening hours. This seems fairly reasonable due
to the lack of strong outflows from convection north of Phoenix
which is limiting the strength and coverage of convection, but we
still anticipate convection currently moving north through the I-8
corridor to hold together and/or trigger outflows that help
increase convective coverage over the Phoenix metro in the next
few hours. There are still a few hi-res model runs showing
convection may continue over the lower deserts including Phoenix
and possibly the higher terrain north and east of Phoenix, but the
MCV feature that appears to be dissipating over the higher
terrain of southeastern Arizona makes this less likely. We will
just have to watch out for another MCV developing from our ongoing
convection, which would really be the only reason the flash flood
threat would continue deeper into the late evening and overnight
hours. For now, we will continue to maintain the Flash Flood Watch
through 2 am tonight just in case a new MCV is able to develop.
We should see at least a slight decrease in convective activity
tomorrow across the region as the inverted trough finally pushes
west of the CWA and the atmosphere becomes a bit more worked over
from today's convection. Assuming a new MCV does not materialize,
larger-scale dynamics and vorticity advection should be much
weaker tomorrow, so the excessive rainfall threat should be much
less tomorrow. However, now that deep monsoon moisture is in
place, we will have a threat for mainly afternoon/evening showers
and storms in the area each day until that moisture substantially
decreases, especially over south-central Arizona. Model guidance
is in pretty good agreement that convective coverage should
decrease even more on Friday as precipitable water values fall
closer to 1.2-1.5 inches without a clear trigger for convection
aside from terrain and daytime heating. The upper high becomes
somewhat ill-defined and centered off to our northwest, with weak
low/mid level steering flow from the southwest. Friday and
Saturday should be the warmest days with highs in the lower to mid
100s over the Phoenix metro and upper 100s over the lower deserts
of southwest Arizona and southeast California.
More favorable monsoon conditions to return later this weekend at
some point between Saturday and Monday as another easterly wave
from the Gulf of Mexico pushes west into northern Mexico and the
Desert Southwest to bring increasing moisture and upper-level
support for convection. In addition, the upper high will set up
to our northwest in the vicinity of southern Nevada and steering
flow will strengthen out of the northeast which is a favorable
direction to bring high terrain storms into the deserts. Our
current forecast favors the ECMWF which shows a more pronounced
wave, though there is still considerably uncertainty in the timing
and potential strength of a such a wave at this time. As moisture
increases, high temps start to trend back down slightly on Sunday
and Monday before increasing by the middle of next week once the
wave has moved west of the region.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Expect light to moderate winds favoring alternating periods of
southwest to southeast near 6-12kt with thunderstorms in the
vicinity. Periodic outflows from the storms will produce occasional
gusts up to 18-25kt and slightly reduced slant range visibilities
near 5SM in lofted blowing dust. Skies will be partly cloudy with
BKN low-mid level decks from 8-15Kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect periodic chances of thunderstorms and rain showers through
tonight. Moderate winds will favor the southeast to southwest at the
TAF sites. Wind gusts of 22-25kt can also be expected closer to
storms. Expect SCT-BKN cloud decks from 8-15kft.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Thursday: Low grade monsoon conditions will
exist Friday and possibly Saturday as drier air moves over the
region. During this period, afternoon thunderstorms will mainly be
confined to the higher terrain north and east of Phoenix, but we
cannot completely rule out a few storms making their way to the
lower elevations of south-central Arizona. Despite the drier air,
overnight recoveries will still be fair to good while daytime
humidity minimums will be at or above 15-20%. More moist air works
its way into the region on Sunday and looks to stick around
through early next week bringing a possible uptick in afternoon
convection. Winds will remain light throughout our extended period
except near thunderstorms where gusty and erratic winds can be
expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Thursday for AZZ531-533-534-537-
538-540>563.
CA...Flash Flood Watch until 2 AM PDT Thursday for CAZ560-561-564-568-
570.
&&
DISCUSSION...Hopper/CB
AVIATION...Sawtelle
FIRE WEATHER...WilsonIn the hours before
Local storm report, Jul 11, 6:34 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
634 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN 3 ENE GLENDALE 33.55N 112.14W
07/11/2018 U1.00 INCH MARICOPA AZ TRAINED SPOTTER
CORRECTS PREVIOUS FLOOD REPORT FROM 3 ENE
GLENDALE. SPOTTER'S RAIN GAUGE FILLED OVER
THE 1" MARK OVER A 30 MINUTE PERIOD.
&&
TDLocal storm report, Jul 11, 7:20 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 1 SE WICKENBURG 33.96N 112.72W
07/11/2018 E1.00 INCH MARICOPA AZ EMERGENCY MNGR
THE FLOOD CONTROL DISTRICT OF MARICOPA
COUNTY HAS ANNOUNCED THAT UPWARDS OF 1" OF
RAIN HAS FALLEN IN THE AREA OVER THE PAST
45-60 MINUTES. FLASH FLOODING IS IMMINENT OR
ALREADY OCCURRING WITHIN CALAMITY WASH OR
THE SURROUNDING AREA. SEVERE WATER
PONDING/STREET FLOODING IS IMMINENT OR
ALREADY OCCURRING IN THE AREA.
&&
TDSpecial weather statement, Jul 11, 7:28 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
728 PM MST WED JUL 11 2018
AZZ534-538-120315-
Aguila Valley AZ-Tonopah Desert AZ-
728 PM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 815 PM
MST...
At 728 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Gladden to 12 miles southwest
of Wickenburg. Movement was north at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 75 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3383 11281 3358 11333 3399 11333 3401 11330
3400 11281
TIME...MOT...LOC 0228Z 181DEG 16KT 3369 11328 3389 11295
CKLocal storm report, Jul 11, 7:51 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 4 NNE SUN CITY 33.67N 112.25W
07/11/2018 E1.00 INCH MARICOPA AZ PUBLIC
SPOTTER MEASURED OVER AN INCH OF RAIN OVER A
30 MINUTE PERIOD.
&&
TDLocal storm report, Jul 11, 7:58 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
758 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLOOD 3 NW AK-CHIN VILLAGE 33.05N 112.12W
07/11/2018 PINAL AZ TRAINED SPOTTER
SPOTTER/LEO REPORTING FLOODING OCCURRING
NEAR RALSTON ROAD AND VEKOL WASH.
&&
TDLocal storm report, Jul 11, 8:01 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
801 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 2 NW WADDELL 33.64N 112.42W
07/11/2018 MARICOPA AZ STORM CHASER
STORM CHASER REPORTS MULTIPLE TREES DOWN
NEAR THE INTERSECTION OF BELL ROAD AND THE
303.
&&
TDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:17 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 11, 5:19 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 11, 5:28 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Jul 11, 5:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 11, 5:39 PM MST | Special Weather Statement | PSR | Maricopa | 36 min |
| Jul 11, 6:04 PM MST | Special Weather Statement | PSR | La Paz | 26 min |
| Jul 11, 6:06 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 11, 6:06 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Jul 11, 6:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 11, 6:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 6:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 11, 6:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 11, 6:29 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 11, 6:35 PM MST | Areal Flood Advisory | PSR | Gila | 115 min |
| Jul 11, 7:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 11, 7:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Jul 11, 8:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 8:13 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 11, 8:45 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 9:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 11, 9:48 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 11, 9:54 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 11, 11:06 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 12, 12:09 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 12, 6:23 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Jul 12, 7:18 AM MST | Areal Flood Advisory | PSR | Gila | 117 min |
| Jul 12, 1:11 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 12, 1:34 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 12, 3:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 12, 3:53 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 12, 4:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.